Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 242, NWS Wichita, KS

July 11, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2016, 10:31 PM CDT for Russell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 10:31 PM CDT (03:31 UTC)
Expired
Jul 11, 2016, 11:15 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:50 PM CDTHAIL 1.53 S Gorham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KICT 120331
SVRICT
KSC167-120415-
/O.NEW.KICT.SV.W.0242.160712T0331Z-160712T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALKER...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...MILBERGER...PARADISE...
  WALDO AND RUSSELL AIRPORT. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 190.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9904 3913 9878 3870 9874 3870 9904
TIME...MOT...LOC 0331Z 255DEG 18KT 3888 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

RITZMAN
4 follow-up statements
805 
WWUS53 KICT 120340
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT MON JUL 11 2016

KSC167-120415-
/O.CON.KICT.SV.W.0242.000000T0000Z-160712T0415Z/
RUSSELL KS-
1040 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN RUSSELL COUNTY...

AT 1040 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...OR
NEAR WALKER...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER...PARADISE...WALDO AND RUSSELL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9904 3913 9878 3870 9874 3870 9904
TIME...MOT...LOC 0340Z 304DEG 30KT 3883 9902 

HAIL...1.25IN
WIND...60MPH
 
$$

RITZMAN
293 
WWUS53 KICT 120349
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT MON JUL 11 2016

KSC167-120415-
/O.CON.KICT.SV.W.0242.000000T0000Z-160712T0415Z/
RUSSELL KS-
1049 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN RUSSELL COUNTY...

AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED SOUTH
OF GORHAM...OR NEAR WALKER...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER AND RUSSELL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9904 3894 9877 3870 9874 3870 9904
TIME...MOT...LOC 0348Z 292DEG 20KT 3882 9898 

HAIL...1.25IN
WIND...60MPH
 
$$

RITZMAN
290 
WWUS53 KICT 120359
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT MON JUL 11 2016

KSC167-120415-
/O.CON.KICT.SV.W.0242.000000T0000Z-160712T0415Z/
RUSSELL KS-
1059 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN RUSSELL COUNTY...

AT 1059 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT REPORTED PING PONG BALL SIZE HAIL SOUTH OF
         GORHAM. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER AND RUSSELL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3896 9904 3894 9877 3870 9874 3870 9904
TIME...MOT...LOC 0359Z 269DEG 21KT 3885 9892 

HAIL...1.50IN
WIND...60MPH
 
$$

RITZMAN
664 
WWUS53 KICT 120411
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT MON JUL 11 2016

KSC167-120420-
/O.EXP.KICT.SV.W.0242.000000T0000Z-160712T0415Z/
RUSSELL KS-
1111 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY
WILL EXPIRE AT 1115 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3896 9904 3894 9877 3870 9874 3870 9904
TIME...MOT...LOC 0408Z 255DEG 18KT 3885 9892 

$$

RITZMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:30 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 11, 9:30 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
930 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 929 PM CDT Mon Jul 11 2016

Cold frontal boundary located across across North Central KS at this
time.  Not alot of convergence along the boundary, so just a few
storms in KS so far. Expect this boundary to make slow progress into
Central KS late this evening and overnight. To the south of this
boundary, low level moisture transport and mid level warm advection
will increase across the OK panhandle into SW KS eventually
streaming over the top of the this surface boundary late tonight.
Increased convergence from the low level jet will probably lead to
convection along the boundary becoming more numerous after midnight.
Especially for areas along and north of highway 56. Current likely
pops look a little overdone, given lack of upper level support to
get widespread convection going.  So will adjust pops down some.
Will also adjust southward progression with slower arrival of the
front into Central KS.

Ketcham

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 235 PM CDT Mon Jul 11 2016

An approaching cold front will provide a focus for deep moist
convection this afternoon and evening across central KS. MLCAPES
exceeding 3000 J/KG and modest 0-6km bulk shear around 30 kts will
support some strong and severe storms this evening...mainly across
central KS. As you move south and east away from the
front...convective inhibition will be difficult to erode given the
warm elevated mixed layer. A developing LLJ is progged to nose into
south central KS tonight allowing low level moisture transport into
southeast KS where pops were nudged up a bit after midnight through
the early morning hours on Tue.

The remnant sfc trough axis may become a focus for afternoon and
evening storms across portions of central and south central KS on
Tue afternoon. The GFS doesn't capture the anticipated low level
moisture and prefer the NAM solution with lower 70 dewpoint
temperatures during the afternoon hours resulting in MLCAPES around
4000 J/KG. 0-6km bulk shear is progged to increase with 35-40 kts
with an isolated strong/severe storm possible once again.

Wed...The sfc trough axis is progged to translate eastward across
southern KS during the day on Wed. Convergence within the trough
axis should be sufficient to overcome the convective inhibition
during the afternoon/early evening hours across south central KS and
pops were increased across portions of central/south central KS.

Thu...Better chances for more widespread severe weather activity may
arrive on Thursday along a stationary front across south central KS.
Deep layer shear is progged to increase with 50-55 kt of 0-6km shear
as well as good directional turning supporting another round of
severe thunderstorms/supercell thunderstorms across much of the
area. If the stationary front can maintain it's position...an
outbreak of severe weather may be possible across the area. Training
cells Thu night will also be capable of producing torrential rain
and flooding concerns.

.LONG TERM...(Friday through Monday)
Issued at 235 PM CDT Mon Jul 11 2016

The remnant/diffuse frontal boundary is progged to remain
in place across the region in a favorable pattern for nocturnal
storm activity Fri night-Sat night and maintained mid pops across
portions of the area. Rising heights/increasing thickness will
support rising temperatures as we move into the latter portion of
the weekend and into early next week with a return to above normal
temperatures and dry weather conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Jul 11 2016

VFR conditions forecast at all sites for the next 24 hours. A cold
front currently located in North Central Kansas will make slow
progress into Central KS this evening, with most most of the hi-res
models showing some scattered convection developing along the front
as it approaches KRSL. So will go with VCTS for KRSL after 02z.
Frontal boundary will make some progress into Central KS late this
evening before stalling near highway 50. Mid level warm advection
and moisture transport looks to increase over the top of this
boundary overnight, with nocturnal convection becoming more numerous
after 06z along the stalled boundary.  So will go with VCTS for
KHUT, KRSL and KSLN for the overnight hours. Could also see some
convection develop across South Central KS as well late tonight, so
will include a VCTS for KICT after 09z.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  74  95 /  20  20  30  20
Hutchinson      73  97  73  96 /  30  20  30  20
Newton          73  94  73  95 /  30  20  30  20
ElDorado        73  93  73  94 /  30  20  30  10
Winfield-KWLD   75  95  75  96 /  10  30  30  10
Russell         70  94  70  96 /  50  20  20  20
Great Bend      71  94  71  97 /  50  20  20  20
Salina          72  96  73  96 /  60  20  20  20
McPherson       72  95  73  96 /  50  20  30  20
Coffeyville     75  93  74  93 /  30  30  20  10
Chanute         74  92  73  93 /  50  40  30  10
Iola            74  91  73  92 /  50  40  30  10
Parsons-KPPF    75  92  74  93 /  40  30  20  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...Ketcham
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, Jul 11, 3:32 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT MON JUL 11 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
332 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 104 DEGREES ACROSS
PORTIONS OF THE AREA THROUGH THE EARLY EVENING HOURS.

THUNDERSTORMS WILL BECOME LIKELY ACROSS CENTRAL KANSAS THIS
EVENING AND EARLY TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE
WITH THE MAIN RISKS BEING DAMAGING WINDS TO 60 MPH...QUARTER SIZE
HAIL AND HEAVY RAIN.

WIDELY SCATTERED STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS MAINLY AFTER
MIDNIGHT. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THROUGH THE
WEEK...WITH PERIODIC CHANCES FOR STRONG TO SEVERE STORMS TUESDAY
AFTERNOON THROUGH FRIDAY NIGHT...AS A FRONT STALLS ACROSS THE
REGION. HEAVY RAIN AND FLOODING MAY ALSO BE A THREAT. STAY TUNED
FOR UPDATES...AS DETAILS WILL GRADUALLY BECOME MORE CLEAR THE NEXT
FEW DAYS.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS PORTIONS OF
THE REGION TUESDAY THROUGH WEDNESDAY...AND AGAIN OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY
TONIGHT ACROSS CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF A
LINE FROM GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:58 PM CDTSpecial Weather StatementICTRice32 min
Jul 11, 11:03 PM CDTSevere Thunderstorm WarningICTReno, Rice57 min
Jul 11, 11:09 PM CDTSpecial Weather StatementICTRussell36 min
Jul 11, 11:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Jul 11, 11:38 PM CDTSpecial Weather StatementICTRussell67 min
Jul 11, 11:56 PM CDTSpecial Weather StatementICTRice34 min
Jul 12, 12:23 AM CDTSpecial Weather StatementICTMcPherson37 min
Jul 12, 12:32 AM CDTSpecial Weather StatementICTRussell28 min
Jul 12, 12:42 AM CDTSpecial Weather StatementICTBarton33 min
Jul 12, 12:47 AM CDTSpecial Weather StatementICTRice43 min
Jul 12, 12:51 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice28 min
Jul 12, 1:00 AM CDTSpecial Weather StatementICTHarvey30 min
Jul 12, 1:15 AM CDTSpecial Weather StatementICTSedgwick30 min
Jul 12, 1:19 AM CDTSpecial Weather StatementICTLincoln, Russell26 min
Jul 12, 1:31 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice29 min
Jul 12, 1:32 AM CDTSpecial Weather StatementICTHarvey28 min
Jul 12, 1:35 AM CDTSevere Thunderstorm WarningICTHarvey, Marion28 min
Jul 12, 1:46 AM CDTSpecial Weather StatementICTLincoln29 min
Jul 12, 1:50 AM CDTSpecial Weather StatementICTButler40 min
Jul 12, 1:52 AM CDTSpecial Weather StatementICTLincoln, Russell38 min
Jul 12, 1:57 AM CDTSpecial Weather StatementICTMarion48 min
Jul 12, 2:18 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline27 min
Jul 12, 2:44 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice, Saline46 min
Jul 12, 2:50 AM CDTSpecial Weather StatementICTMarion40 min
Jul 12, 2:56 AM CDTSpecial Weather StatementICTElk49 min
Jul 12, 2:59 AM CDTSevere Thunderstorm WarningICTEllsworth, Harvey, McPherson, Marion, Rice, Saline61 min
Jul 12, 3:26 AM CDTAreal Flood WarningICTEllsworth, McPherson, Marion, Rice, Saline6 hr
Jul 12, 3:36 AM CDTSevere Thunderstorm WarningICTChase, Marion54 min
Jul 12, 3:46 AM CDTSpecial Weather StatementICTHarvey44 min
Jul 12, 3:54 AM CDTSpecial Weather StatementICTElk, Greenwood66 min
Jul 12, 4:01 AM CDTSpecial Weather StatementICTButler59 min
Jul 12, 4:12 AM CDTSpecial Weather StatementICTSedgwick48 min
Jul 12, 4:19 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick41 min
Jul 12, 4:30 AM CDTSpecial Weather StatementICTChase45 min
Jul 12, 4:59 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood61 min
Jul 12, 5:57 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Wilson, Woodson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.